It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 01-30-2013, 04:50 PM   #1
Junior Member
(female)
 
Join Date: Jan 2013
Location: Atlanta, GA
Posts: 11
frazzledinptc HB User
Just diagnosed with hypothyroidism and I have questions.

Unfortunately, my doctor is not very accessible, so I am thinking of a change, but for now, I am hoping someone can help me interpret my results. I went in for a routine check-up with no real symptoms and came away with the diagnosis. I have been reading on here about some issues that I think need addressing.

Here are the results that seem important.

T4 Free .46 ng/dl (normal = .82-1.77)
TSH 55 (normal .45-4.5)
Prolactin 40.89 (normal 4.8-23.3)
Vitamin D 33 (normal 30-100)
Calcium 8.6 (normal 8.7-10.2)

I have been taking 50 mcg of Synthroid for about a week and I feel so much worse than I ever did before. I am extremely fatigued and slightly nauseous.

I know I need to take Vitamin D supplements but I also read on here that if your calcium is low you have to be careful with Vitamin D in case it's a pituitary problem.

My doctor has mentioned none of this. He just said your TSH is high, here's some Synthroid, come back in 6 weeks. He did say the high Prolactin could be due to perimenopause (I'm 48) and he will monitor it.

Does it sound like I'm on the right track? Is taking Vitamin D supplements advised? Any insight is appreciated.

 
Reply With Quote
Sponsors Lightbulb
   
Old 01-30-2013, 10:45 PM   #2
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,343
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Re: Just diagnosed with hypothyroidism and I have questions.

That's the trouble with most MDs. They think hypothyroidism is always a simple fix. More often than not, it isn't simple at all.

You are quite severely hypothyroid. Almost everyone who gets diagnosed still has free T4 within the normal range, but at the very low end. Yours is actually below range, and that's what marks the degree of severity. You didn't need to question the diagnosis.

Since you are so hypoT now, you've been deficient in thyroid hormone for a long time. This can cause weak adrenal function, which makes thyroid supplementation cause you to feel dreadful. Nausea is a key symptom of weak adrenals The thyroid hormone cannot enter cells the way it's meant to when the adrenal cortisol is low. There's a high possibility that you may need adrenal support simultaneously with the thyroid supplemenation. I can't tell you much about adrenal function other than that. Broach the subject with your doctor right away.

Another thing that can be helpful for starting treatment following prolonged hypoT is to begin with a very low dose of Synthroid and work up to a full dose more gradually. In cases like yours, starting with 12.5 or 25 mcgs instead of 50 can be easier on one's system.

I can't answer your question about vitamin D relating to calcium. But I do think it might be wise to ask questions about pituitary trouble, given the very high TSH and prolactin levels. You could be on to something there.
__________________
"We can complain because rose bushes have thorns, or rejoice because thorn bushes have roses." Abraham Lincoln
~~~~~~~~~~~~~~~~~~~~~~~~

 
Reply With Quote
Sponsors Lightbulb
   
Reply Reply




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:04 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!